C. diff bacteria can gain upper hand in hospitals
BY DR. KOMOROFF Universal Uclick
Wednesday, January 09, 2013
1/09/13 at 2:09 AM
Dear Doctor K: I've heard that an illness known as "C. diff" is rampant in hospitals. What is it? How can I avoid it during my upcoming hospitalization?
Dear Reader: You're referring to an intestinal infection caused by a bacterium known as Clostridium difficile, or "C. diff." C. diff bacteria, and the spores they produce, are everywhere.
Most of the bacteria in our gut can't hurt us. In fact, some of them actually help us, such as by making vitamins we need. And even though many of us harbor C. diff bacteria inside us, in healthy people they're rarely a problem. But it has become a problem in hospitals for three reasons.
First, hospitals do have C. diff bacteria. So if patients don't already have C. diff bacteria in their intestines when they are admitted, they can acquire the infection during their stay.
Second, many people who are hospitalized have immune systems weakened by illness, and it's harder for them to fight off any kind of infection.
The third reason hospitalized patients are particularly susceptible to C. diff infection is antibiotics. When you take an antibiotic, it can wipe out the good bacteria that always live in your body. Normally these good bacteria control any C. diff bacteria that may exist in your large intestine.
C. diff bacteria cause symptoms by producing toxins. These toxins produce a range of symptoms, from mild (watery diarrhea and belly cramps) to severe (high temperature, severe diarrhea, dehydration, bleeding from the intestine).
To prevent infection during your hospital stay, insist that hospital staff wash their hands with soap and water. Liquid alcohol-based hand cleansers are less effective against C. diff.
Ask about home health care as soon as you feel well enough. The shorter your hospital stay, the lower your risk of infection.
If you do contract a C. diff infection, you will probably be taken off the antibiotic that triggered the infection. You'll take a different antibiotic, one that will kill the C. diff bacteria.
Write Dr. K at www.AskDoctorK.com or c/o Universal Uclick, 1130 Walnut, Kansas City, MO 64106